MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE EXCLUDER AAA ENDOPROSTHESIS; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

W. L. GORE & ASSOCIATES, INC. GORE EXCLUDER AAA ENDOPROSTHESIS; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number RLT281416
Medical Device Problem Codes Patient-Device Incompatibility (2682); Deformation Due to Compressive Stress (2889)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/13/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Other relevant history, including preexisting medical conditions: asked but unavailable.Concomitant medical products and therapy dates: asked but unavailable.
 
Event or Problem Description
On (b)(6) 2020 the patient underwent endovascular treatment using gore® excluder® aaa endoprostheses.It was reported that the patient had previously placed stent grafts.The patient's anatomy was reported as tortuous and highly calcified through the aorta and iliac arteries.It was reported that when the trunk of the trunk-ipsilateral leg component was deployed, the contralateral leg gate became compressed due to its placement in a highly tortuous and calcified area of the anatomy.The contralateral leg gate was unable to be cannulated.It was reported that the physician converted to an open procedure.The trunk-ipsilateral leg component was explanted.Upon explant it was noted that the contralateral leg gate was crushed.The crushed contralateral leg gate was attributed solely to patient anatomy.There were no further reported issues.The patient tolerated the procedure.
 
Additional Manufacturer Narrative
Correction: h.6.Results code 1 was updated in report follow up #1.H.6.Results code 1 was updated to code 213.H.6.Results code 2 remains unchanged - code 3233.
 
Additional Manufacturer Narrative
H.6.Results code 2 updated.H.6.Conclusion code 1 remains unchanged.
 
Additional Manufacturer Narrative
H.6.Investigation findings: code 213 - an explant evaluation was performed for this device.The evaluation found the following: a gore® excluder® aaa endoprosthesis was implanted to treat an abdominal aortic aneurysm on (b)(6) 2021.The following information regarding this event was provided to w.L.Gore & associates: on (b)(6) 2020, the patient underwent endovascular repair using gore® excluder® aaa endoprostheses.It was reported that the patient had previously placed stent grafts (type and location not provided).The patient's anatomy was reported as tortuous and highly calcified through the aorta and iliac arteries.It was reported that when the trunk of the trunk-ipsilateral leg component was deployed, the contralateral leg gate became compressed due to its placement in a highly tortuous and calcified area of the anatomy.The contralateral leg gate was unable to be cannulated.It was reported that the physician converted to an open procedure.The trunk-ipsilateral leg component was explanted.Upon explant it was noted that the contralateral leg gate was crushed.The crushed contralateral leg gate was attributed solely to patient anatomy.There were no further reported issues.The patient tolerated the procedure.The device was returned to w.L.Gore & associates for investigation.Submitted unfixed was one gore® excluder® aaa endoprosthesis trunk ¿ ipsilateral leg endoprosthesis (trunk).The lumina of the device were widely patent.The luminal and abluminal device surfaces were generally devoid of tissue except for scattered plaques of friable red/brown material consistent with coagulated/sedimented blood.The contralateral (cl) gate appeared narrowed, primarily in the mid region, in the anterior/posterior (a/p) plane.A fragment of clear rectangular material was loosely adhered to the wall of the cl gate albumen.Later identified as silicone resin via ftir.Radiographs were overall unremarkable except for the apparent narrowing of the cl gate.The device was submerged in a saline bath heated to 37°c for five minutes to allow the nitinol to reach desired environment for expansion.The cl gate a/p width increased to approximately 10mm in outer diameter.Histopathological examination was not performed due to the lack of fixation and paucity of adherent tissue.The device was subjected to an enzymatic digestion process to remove biologic debris.Following digestion the device was examined for material disruptions with the aid of a stereomicroscope, scanning electron microscopy (sem) and fourier transform infrared spectroscopy (ftir).Multifocal filaments/clusters of fine shiny translucent foreign material were loosely adhered to the luminal surface material.Sem analysis of luminal material surface had typical eptfe microstructure for this device and was unremarkable.The remaining foreign filaments were visible and appeared to be sitting on the surface of the graft material with no evidence of interaction with the eptfe graft material; as such it is unlikely they played a role in the inability for the device to fully deploy in situ.Ftir identified some of the filaments/clusters as a polypropylene-like material and others as polyethylene-like material.These materials are not part of the manufacturing process.The exact material source could not be determined; however, these materials are common in surgical accessories (e.G., surgical drapes, absorbent pads) and were likely introduced during the explant procedure or subsequent handling.There were no material findings which could be attributed to the inability of the device to fully deploy.No wear related disruptions were identified.According to the gore® excluder® aaa endoprosthesis instructions for use (ifu), potential device or procedure related adverse events that may occur and/or require intervention or additional intraoperative procedure time include, but are not limited to, incomplete component deployment.Furthermore, additional considerations for patient selection, and anatomical requirements for use of the trunk-ipsilateral leg endoprosthesis include, but are not limited to, minimal thrombus or calcification in the proximal aortic neck, and infrarenal aortic neck treatment diameter range of 19 ¿ 32 mm.H.6.Investigation findings: code 3233 updated to code 213.H.6.Investigation conclusions: code 11 updated to code 50.

Brand Name
GORE EXCLUDER AAA ENDOPROSTHESIS
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
MDR Report Key10388620
Report Number3007284313-2020-01029
Device Sequence Number19329008
Product Code MIH
UDI-Device Identifier00733132622542
UDI-Public00733132622542
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
P020004
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/03/2022
Device Model NumberRLT281416
Device Catalogue NumberRLT281416
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/21/2020
Initial Date Received by Manufacturer 07/13/2020
Supplement Date Received by Manufacturer08/10/2020
09/01/2020
08/17/2021
Initial Report FDA Received Date08/10/2020
Supplement Report FDA Received Date08/31/2020
09/01/2020
08/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age83 YR
Patient Weight77